Alert archive / South Carolina / Lake Wind Advisories in 2017
Lake Wind Advisory 5, NWS Columbia, SC
NWS Columbia, SC issued this lake wind advisory at Feb 8, 2017, 2:32 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Feb 9, 2017, 2:00 AM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 2:32 PM EST (19:32 UTC)
- In effect from
- Feb 9, 2017, 2:00 AM EST
- Expired
- Feb 9, 2017, 7:00 PM EST
- In force
- 17 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WWUS72 KCAE 081932 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 232 PM EST Wed Feb 8 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 091200- /O.NEW.KCAE.LW.Y.0005.170209T1300Z-170210T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 232 PM EST Wed Feb 8 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST THURSDAY... The National Weather Service in Columbia has issued a Lake Wind Advisory...which is in effect from 8 AM to 7 PM EST Thursday. * WINDS...Northwest 15 to 25 kts with gusts up to 30 kts. * TIMING...Winds will increase Thursday morning and be breezy through the day. * IMPACTS...Strong winds and rough chop will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$
1 follow-up statement
026 WWUS72 KCAE 090658 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 158 AM EST Thu Feb 9 2017 ...Lake Wind Advisory... GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 100000- /O.EXT.KCAE.LW.Y.0005.170209T0700Z-170210T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 158 AM EST Thu Feb 9 2017 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...Northwest 15 to 25 knots with gusts around 30 knots. * IMPACTS...Strong winds and rough chop will create hazardous conditions on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Feb 8, 2:27 PM EST, 5 minutes earlier.
Area forecast discussion, Feb 8, 2:27 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
227 PM EST Wed Feb 8 2017
.SYNOPSIS...
A strong cold front will move through the region tonight.
Scattered showers and a few strong thunderstorms are expected
ahead of the front. Cooler and drier air will filter into the
region Thursday into Friday with breezy conditions Thursday
afternoon. Fair and warmer Saturday and Sunday. A weak front,
with limited moisture, expected to come through Monday. Better
chance of rain mid next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Satellite showing considerable low cloudiness across the CSRA
this afternoon holding temperatures down a bit...much warmer to
the north across the Midlands of SC with temperatures in the mid
70s. Models suggest low clouds may spread north slightly over
the next few hours.
Broad upper trough from the Plains to the Great lakes with
strong short wave trough moving rapidly from the lower
Mississippi valley toward the Carolinas and Georgia tonight.
This short wave will drive a cold front through the region late
tonight as deepening low pressure develops over Virginia. Very
strong deep layer shear...0-6km > 80 kts...very cold
temperatures aloft around -20C at 500mb with resulting weak to
possibly moderate instability supporting scattered showers and
a few strong thunderstorms ahead of the front. Limited moisture
remains a limiting factor...dew points likely remaining in the
50s. this may result in weaker instability than some models
forecasting although very cold temperatures aloft supports steep
mid level lapse rates. Model soundings also show a cap below
5000 ft. Stronger lift and instability appears to focus near
cold pool aloft across the North Midlands. However...latest high
resolution models suggest enhanced CAPE across the south
Midlands and CSRA and hint at developing convection in north
Georgia during the evening spreading east across the central
Midlands south of the 500mb cold pool. Strong wind field may
spread south of Mountains and east through CSRA and Midlands.
SPC has updated the severe outlook and put Piedmont SC in slight
risk with rest of area in marginal. Think at least threat for
isolated severe thunderstorms late tonight mainly after midnight
and before daybreak with damaging winds and large hail main
threat. Hodographs do indicate enhanced helicity early in the
evening however but more uni- directional after midnight when
short wave approaches. Use mos guidance for temperatures tonight
although stayed on warmer side due to mixing and delayed cold
advection until morning.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Cooler and drier air will filter into into the area behind the
front Thursday, with breezy northwest winds as surface pressure
gradient tightens between intensifying low to the northeast and
Canadian high pressure center to the northwest. A Lake Wind
Advisory is being issued for surface winds 15 to 25 mph with
gusts to 30 mph. The surface high will build into the area
Thursday night, with diminishing winds. It will be much colder
Thursday night with lows in the mid 20s to lower 30s. Friday
will remain cool and dry with high temperatures only in the low
to mid 50s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will shift offshore on Saturday and a return to
southwesterly mid-level flow will allow temperatures to rebound
into the mid 60s to mid 70s this weekend. Increasing moisture
and isentropic lift will increase cloud cover on Sunday, and
there is a slight chance of showers, but confidence is low.
A front will approach from the north on Sunday night, possibly
stalling to the northwest and dissipating before it crosses the
area. Therefore, there is only a slight chance of showers
Monday. Both the GFS and EC develop a closed low over the
southwest U.S., but there are significant differences in how
fast it ejects eastward. The EC is much faster, bringing rain to
the area on Tuesday and Wednesday, while the GFS holds off until
Wednesday night. Given these differences and consistency
considerations, as well as WPCs forecast, have kept a slight
chance of showers on Tuesday and increased to a chance on
Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Widespread stratus has developed across the region in the wake
of overnight convection. Generally MVFR/IFR cigs around 1000ft
should persist through the mid morning hours before conditions
improve to VFR 16z-18z as winds pick up to around 10 to 12 knots
from the southwest. Lower confidence at AGS/DNL that cigs will
rise above MVFR and kept those locations below 3000ft.
Another shortwave trough will cross the area late tonight with a
cold front approaching. Moisture is limited though with this
system so confidence is lower regarding convection and possible
restrictions so have not included any at this time. Winds will
pick up and shift to the west by 09z as the front pushes into
the region.
EXTENDED AVIATION OUTLOOK...
Deeper moisture is forecast Wednesday night associated with a
cold front supporting some showers and possible associated
restrictions. Thunderstorms will be possible through Wednesday
night.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 8 AM to 7 PM EST Thursday for GAZ040-
063>065-077.
SC...Lake Wind Advisory from 8 AM to 7 PM EST Thursday for SCZ015-
016-018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Feb 8, 2:31 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 231 AM EST Wed Feb 8 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-091000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 231 AM EST Wed Feb 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. Marginal risk of severe thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Breezy Thursday. Lake Wind Advisory may be required. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 8:09 PM EST | Special Weather Statement | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 51 min |
Nearby
Lake Wind Advisories in South Carolina, 2017Lake Wind Advisories in Georgia, 2017Every lake wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.